Electronic Journal of Statistics

An improved global risk bound in concave regression

Sabyasachi Chatterjee

Full-text: Open access


A new risk bound is presented for the problem of convex/concave function estimation, using the least squares estimator. The best known risk bound, as had appeared in Guntuboyina and Sen, scaled like $\log(en)\:n^{-4/5}$ under the mean squared error loss, up to a constant factor. The authors in [8] had conjectured that the logarithmic term may be an artifact of their proof. We show that indeed the logarithmic term is unnecessary and prove a risk bound which scales like $n^{-4/5}$ up to constant factors. Our proof technique has one extra peeling step than in a usual chaining type argument. Our risk bound holds in expectation as well as with high probability and also extends to the case of model misspecification, where the true function may not be concave.

Article information

Electron. J. Statist., Volume 10, Number 1 (2016), 1608-1629.

Received: May 2016
First available in Project Euclid: 18 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]


Chatterjee, Sabyasachi. An improved global risk bound in concave regression. Electron. J. Statist. 10 (2016), no. 1, 1608--1629. doi:10.1214/16-EJS1151. https://projecteuclid.org/euclid.ejs/1468847265

Export citation


  • [1] M. Ayer, H. D. Brunk, G. M. Ewing, W.T. Reid, E. Silverman, et al. An empirical distribution function for sampling with incomplete information., The annals of mathematical statistics, 26(4):641–647, 1955.
  • [2] P. C. Bellec. Sharp oracle inequalities for least squares estimators in shape restricted regression., arXiv preprint arXiv:1510.08029, 2015.
  • [3] S. Chatterjee, A. Guntuboyina, and B. Sen, et al. On risk bounds in isotonic and other shape restricted regression problems., The Annals of Statistics, 43(4) :1774–1800, 2015.
  • [4] S. Chatterjee. A new perspective on least squares under convex constraint., The Annals of Statistics, 42(6) :2340–2381, 2014.
  • [5] D. Dryanov. Kolmogorov entropy for classes of convex functions., Constructive Approximation, 30:137–153, 2009.
  • [6] L. Dümbgen, S. Freitag, and G. Jongbloed. Consistency of concave regression with an application to current-status data., Math. Methods Statist., 13(1):69–81, 2004. ISSN 1066-5307.
  • [7] P. Groeneboom, G. Jongbloed, and J. A. Wellner. A canonical process for estimation of convex functions: The “invelope” of integrated brownian motion $+t^4$., Annals of Statistics, 29 :1620–1652, 2001a.
  • [8] A. Guntuboyina and B. Sen. Global risk bounds and adaptation in univariate convex regression., Probability Theory and Related Fields, 163(1-2):379–411, 2015.
  • [9] D.L. Hanson and G. Pledger. Consistency in concave regression., Ann. Statist., 4(6) :1038–1050, 1976. ISSN 0090-5364.
  • [10] C. Hildreth. Point estimates of ordinates of concave functions., J. Amer. Statist. Assoc., 49:598–619, 1954. ISSN 0162-1459.
  • [11] B. Laurent and P. Massart. Adaptive estimation of a quadratic functional by model selection., Annals of Statistics, 1302–1338, 2000.
  • [12] M. Ledoux., The Concentration of Measure Phenomenon, volume 89 of Mathematical Surveys and Monographs. American Mathematical Society, 2001.
  • [13] E. Mammen. Nonparametric regression under qualitative smoothness assumptions., Ann. Statist., 19(2):741–759, 1991. ISSN 0090-5364. doi:10.1214/aos/1176348118.
  • [14] T. Robertson, F.T. Wright, and R.L. Dykstra., Order restricted statistical inference. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons Ltd., Chichester, 1988. ISBN 0-471-91787-7.
  • [15] S. Van de Geer., Applications of Empirical Process Theory. Cambridge University Press, 2000.
  • [16] C.-H. Zhang. Risk bounds in isotonic regression., Ann. Statist., 30(2):528–555, 2002. ISSN 0090-5364. doi:10.1214/aos/1021379864.